Nebraska, 2012

Hail in Nebraska, May 4, 2012

May 4, 2012 · NWS LBF · 25 events in 7 counties and zones

Modest bulk shear combined with a high cape environment, and scattered thunderstorms were the result to the north of a weak frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Modest bulk shear combined with a high cape environment, and scattered thunderstorms were the result to the north of a weak frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 12:01 PM CST, 46 minutes earlier.

Area forecast discussion, May 4, 12:01 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
101 PM CDT FRI MAY 4 2012

.AVIATION...
FOR THE 18Z TAF.  SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH EARLY AFTERNOON ACROSS FAR NORTH CENTRAL
NEBRASKA.  THIS AREA OF SHOWERS WILL PUSH EAST THROUGH
AFTERNOON...CLEARING THE CWA BY MID-AFTERNOON.  ADDITIONAL SHOWER
DEVELOPMENT IS POSSIBLE LATER THIS AFTERNOON/EVENING ACROSS PORTIONS
OF THE EAST CENTRAL SAND HILLS AND NORTH CENTRAL NEBRASKA.
CONFIDENCE IN CONVECTION IS SLIGHT...BUT WILL GO AHEAD AN PUT
PREVAILING MENTION OF -TSRA AFTER 01Z TONIGHT FOR VTN AS ALL THE
MODEL GUIDANCE POINTS TO THE ADDITIONAL DEVELOPMENT.
THEREAFTER...SREF PROBS INDICATE THE POTENTIAL FOR FOG AFTER 09Z
TOMORROW AT BOTH THE VTN AND LBF TERMINAL.  TO ACCOUNT FOR
THIS...WILL LOWER PREVAILING CEILINGS TO 100 FT AND VISIBILITY TO
2SM.

&&

DISCUSSION...

ACTIVE WEATHER PATTERN THE NEXT TWO DAYS WITH SEVERE THUNDERSTORMS
POSSIBLE ACROSS PORTIONS OF WESTERN AND CENTRAL NEBRASKA TODAY
AND SATURDAY...FOLLOWED BY A POWERFUL COLD FRONT SATURDAY NIGHT.
THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT ACROSS
PORTIONS OF WESTERN AND CENTRAL NEBRASKA SATURDAY AFTERNOON AND
EVENING.

TODAY...

WITH LOW PRESSURE OVER EASTERN COLORADO...LOW LEVEL MOISTURE IS
ADVECTING INTO SOUTHERN AND WESTERN NEBRASKA. DEWPOINTS IN THE
UPPER 50S AND LOW 60S WERE OBSERVED IN THESE AREAS AND WITH LIGHT
WINDS AND DRY AIR ABOVE THE BOUNDARY LAYER DENSE FOG HAD
DEVELOPED. AS MOISTURE CONTINUES TO ADVECT NORTHWEST INTO THE
AREA...ANTICIPATE THIS FOG TO STICK AROUND THE AREA THROUGH MID
MORNING WHEN HEATING WILL WARM THE BOUNDARY LAYER AND ALLOW FOR THE
FOG TO MIX OUT. AS VISIBILITIES OF A QUARTER MILE OR LESS HAVE BEEN
OBSERVED ALREADY IN MANY PARTS OF THE AREA...ISSUED A DENSE FOG
ADVISORY FOR THE EARLY MORNING HOURS.

A SHALLOW TROPOPAUSE UNDULATION CAN BE SEEN ON 06Z WATER VAPOR
IMAGERY ACROSS THE NORTHERN ROCKIES. THIS FEATURE WILL RAPIDLY
TRANSLATE FROM WESTERN MONTANA THIS MORNING INTO THE NORTHERN
PLAINS. THIS WILL SUPPORT A PLUME OF LOW/MID LEVEL WARM AIR
ADVECTION ACROSS NORTHERN NEBRASKA INTO THE NORTHERN PLAINS THROUGH
THE AFTERNOON. A WEAK SURFACE LOW/INVERTED SURFACE TROF AXIS WILL
FORM ACROSS NORTH CENTRAL NEBRASKA AS THE DAY PROGRESSES...WITH A
DRYLINE MIXING EASTWARD TO AROUND HIGHWAY 61 BY THE AFTERNOON.
MLCAPE WILL RANGE FROM 2000-2500 J/KG BY 18 TO 21Z. WHILE MID LEVEL
500 HPA FLOW WILL BE RELATIVELY WEAK...LESS THAN 45
KNOTS...SOUTHERLY FLOW VEERING AROUND TO SOUTHWESTERLY ALOFT WILL
SUPPORT EFFECTIVE DEEP LAYER BULK SHEAR OF 35-45 KTS...SUPPORTIVE OF
SUPERCELL STRUCTURES. STORMS WILL LIKELY INITIATE ALONG A BACKDOOR
COLD FRONT NEAR THE SD/NE BORDER AROUND CHERRY/BROWN/KEYA PAHA
COUNTIES AND/OR AT THE TRIPLE POINT ACROSS SOUTHERN SD. STEEP
LOW/MID LEVEL LAPSE RATES OF 7-8 K/KM WILL SUPPORT STRONG MID LEVEL
BUOYANCY AND LARGE HAIL GREATER THAN 2 INCHES. RELATIVELY HIGH MLLCL
HEIGHTS AT 1250-2000 METERS WILL GENERALLY LIMIT THE TORNADO
POTENTIAL...ALTHOUGH A NARROW WINDOW FROM 0-3Z WILL EXIST AS THE LOW
LEVEL JET KICKS IN...EFFECTIVELY ENLARGING LOW LEVEL HODOGRAPHS AND
INCREASING SRH. GIVEN THE HIGH CAPE ENVIRONMENT AND RICH BOUNDARY
LAYER THETA-E...STORMS MAY GROW UPSCALE INTO AN ORGANIZED MCS...WITH
A THREAT FOR DAMAGING WINDS.

SATURDAY...

A DIFFUSE WARM FRONT WILL ESTABLISH ITSELF ACROSS WESTERN AND
CENTRAL NEBRASKA OVERNIGHT SATURDAY AS A LEE LOW DEVELOPS
SOMEWHERE NEAR THE COLORADO/KANSAS BORDER JUST SOUTH OF NEBRASKA.
A POWERFUL AND AMPLIFIED GEOPOTENTIAL HEIGHT ANOMALY/VORTICITY
MAXIMA WILL TRACK THROUGH THE CENTRAL ROCKIES AND EJECT INTO
EASTERN MT/WESTERN ND DURING THE DAY. RATHER SUBSTANTIAL
DIFFERENCES DO EXIST BETWEEN THE NAM AND THE GFS/ECMWF. THE NAM12
PUSHES A STRONG BACKDOOR COLD FRONT CLEAR THROUGH WESTERN NEBRASKA
FRIDAY EVENING...WITH HIGH PRESSURE RIDGING SHUNTING THE SURFACE
LOW FARTHER EASTWARD INTO KANSAS. AN INVERTED TROF AXIS EXTENDS
INTO NORTHEASTERN NE WITH PRONOUNCED EAST SOUTHEASTERLY LOW LEVEL
FLOW. SHOULD THIS SOLUTION VERIFY...THE SEVERE WEATHER THREAT WILL
BE RELEGATED TO ONLY CENTRAL AND EASTERN NEBRASKA. THE GFS/ECMWF
DEEPEN THE SURFACE LOW FARTHER WEST ALONG THE COLORADO/KANSAS BORDER
THROUGH THE DAY...WITH DEEP SOUTHEASTERLY MOIST UPSLOPE FLOW ALL THE
WAY INTO THE PANHANDLE. THIS RESULTS IN A HIGH CAPE ENVIRONMENT
EXTENDING INTO THE EASTERN PANHANDLE. THE GFS/ECMWF SOLUTIONS WOULD
SUPPORT A POTENTIAL WIDESPREAD SEVERE WEATHER OUTBREAK WITH A MYRIAD
OF SEVERE WEATHER MODES LIKELY. WITH DEEP EAST SOUTHEASTERLY UPSLOPE
FLOW VEERING AROUND TO SOUTHWESTERLY ALOFT...THIS WILL SUPPORT
CLOCKWISE CURVING LOOPING HODOGRAPHS CHARACTERIZED BY DEEP LAYER
EFFECTIVE BULK SHEAR OF 45-55 KNOTS AND LOW LEVEL 0-3 KM SRH AS HIGH
AS 300-450 M2/S2. MLCAPE WILL RANGE FROM 2500-4000 J/KG...COMBINED
WITH 8-9 K/KM MID LEVEL LAPSE RATES...WILL SUPPORT EXPLOSIVE
SUPERCELL GROWTH CAPABLE OF VERY LARGE HAIL AND DAMAGING WINDS.
ENOUGH UNCERTAINTY EXISTS BETWEEN THE GUIDANCE THAT DETAILS ARE
STILL UNKNOWN...BUT SHOULD A GFS/ECMWF SOLUTION DEVELOP...THE
POTENTIAL EXISTS FOR MULTIPLE ROUNDS OF SUPERCELL DEVELOPMENT ALONG
THE PANHANDLE CONVERGENCE ZONE BEFORE PROPAGATING INTO THE RICH LOW
LEVEL THETA-E REGIME FARTHER E...WHICH WILL BE SUPPORTIVE OF
DOMINANT RIGHT MOVING SUPERCELLS. A POWERFUL PACIFIC COLD FRONT WILL
SURGE OUT OF THE NORTHERN ROCKIES EARLY SATURDAY EVENING...WITH
STORMS MERGING INTO AN MCS WITH DOMINANT BOWING SEGMENTS CAPABLE OF
DAMAGING WIND AS IT TRACKS EASTWARD DURING THE LATE EVENING AND
OVERNIGHT. SOME SOLUTIONS ARE SUPPORTIVE OF A POTENTIAL DERECHO AS
THIS FEATURE TRACKS INTO EASTERN NE. FOR NOW...GIVEN THE SYNOPTIC
DIFFERENCES NOTED IN THE VARIOUS GUIDANCE...SIDED WITH THE ECMWF/GFS
AND CONTINUED THE CHANCE TO LIKELY POPS FROM THE PREVIOUS FORECAST.

SPEAKING OF THE COLD FRONT...A STRONG PRESSURE SURGE IS EXPECTED
AS THIS FEATURE PUSHES OUT OF THE ROCKIES. VERY STRONG AND
SHALLOW COLD AIR ADVECTION AND THE LOW LEVEL PRESSURE SURGE WILL
SUPPORT NORTHERLY WINDS OF 20-25 MILES PER HOUR GUSTING TO 45
MILES PER HOUR OVERNIGHT. RIGHT NOW...NO WIND HIGHLIGHTS ARE
EXPECTED.

SUNDAY...

COLD FRONT WILL SHUNT THE WARM SECTOR AIR MASS INTO THE SOUTHERN
PLAINS AND MID-MISSISSIPPI VALLEY ON SUNDAY. COLD AIR ADVECTION
WILL CONTINUE THROUGH THE DAY. COMBINED WITH BACK END RAIN
SHOWERS ALONG THE UPPER LEVEL COLD FRONT...SUNDAY WILL BE MUCH
COOLER AND BELOW NORMAL. TRENDED TEMPERATURES DOWN SIGNIFICANTLY
FROM THE PREVIOUS FORECAST...WITH THE POTENTIAL THEY MAY NEED TO
BE BUMPED DOWN MORE. RAIN SHOWERS WILL EXIT EASTERN NEBRASKA LATE
SUNDAY WITH DRY AND COOL CONDITIONS EXPECTED FOR SUNDAY NIGHT.

EXTENDED RANGE (MONDAY THROUGH FRIDAY)...

GLOBAL GUIDANCE HAS COME INTO STRONG AGREEMENT THAT THE POWERFUL
GEOPOTENTIAL HEIGHT ANOMALY WILL DEEPEN AND CLOSE OFF INTO A LARGE
VORTEX ACROSS SOUTHERN CANADA MONDAY. THIS WILL MERGE WITH A
LARGER VORTEX OVER THE HUDSON BAY WITH A SECONDARY PUSH OF COLD
AIR ADVECTION MONDAY AND TUESDAY AS THE CLOSED UPPER LOW
TRANSLATES SOUTHEAST THROUGH THE PLAINS. GENERALLY DRY NORTHWEST
FLOW WILL DEVELOP THROUGH WEDNESDAY...ALTHOUGH A FEW RAIN SHOWERS
ARE POSSIBLE TUESDAY AFTERNOON AS THE LARGE COLD CORE UPPER LOW
PUSHES ACROSS NEBRASKA. RIGHT NOW THE ECMWF IS THE ONLY SOLUTION
SUPPORTING THIS...BUT IT IS QUITE PLAUSIBLE CONVECTIVE RAIN
SHOWERS DEVELOP GIVEN THE HIGH SUN ANGLE AND THE STEEP LAPSE
RATES. FOR NOW...HELD OFF ON ANY SLIGHT POPS TUESDAY...BUT THESE
MAY NEED TO BE INTRODUCED IF THE TIMING OF THE UPPER LEVEL
REMAINS SIMILAR. OTHERWISE...RELATIVELY QUIET WEATHER IS EXPECTED
WITH COOLER THAN AVERAGE TEMPERATURES THROUGH WEDNESDAY. A LARGE
UPPER LEVEL RIDGE WILL BUILD IN THURSDAY AND FRIDAY WITH A
MIGRATORY CUTOFF NEAR THE FOUR CORNERS REGION. LARGE DIFFERENCES
BEGIN TO DEVELOP NEAR THE END OF THE PERIOD AS THE GFS KICKS OUT
THE SOUTHERN ANOMALY INTO THE SOUTHERN PLAINS...WITH ANOTHER
POWERFUL NORTHERN STREAM WAVE TRACKING ACROSS CANADA. THE GFS
INCREASES MOISTURE TRANSPORT NORTHWARD...WITH AREAS OF RAIN
SHOWERS AND THUNDERSTORMS BREAKING OUT ACROSS MUCH OF THE PLAINS.
ECMWF IS MUCH WEAKER AND SLOWER WITH THE SOUTHERN STREAM...AS IS
THE CMC GLOBAL. FOR NOW..HELD OFF ON SLIGHT CHANCE POPS THURSDAY
AND FRIDAY GIVEN THE LOW PROBABILITY SOLUTION DEPICTED BY THE GFS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...AHSENMACHER/BROOKS
AVIATION...JACOBS
Hazardous weather outlook, May 4, 9:16 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 AM CDT FRI MAY 4 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-051530-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1016 AM CDT FRI MAY 4 2012 /916 AM MDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
THE EASTERN SAND HILLS AND ALL OF NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND EVENING...PRIMARILY ALONG AND EAST OF AN OCONTO TO
VALENTINE LINE. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN SATURDAY
AFTERNOON AND EVENING ALONG AN ADVANCING COLD FRONT...ESPECIALLY
ACROSS THE EASTERN SAND HILLS AND NORTH CENTRAL NEBRASKA. THE MAIN
THREAT FROM ANY SEVERE STORM THAT DEVELOPS ON SATURDAY WILL BE
EXTREMELY LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL NEBRASKA
THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF
LARGE HAIL TO THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, May 4, 12:33 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
133 PM CDT FRI MAY 4 2012

NEZ010-041915-
HOLT NE-
133 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT COUNTY UNTIL
215 PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF REDBIRD STATE WILDLIFE
MANAGEMENT AREA...OR 20 MILES NORTHEAST OF ONEILL...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN HOLT COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, May 4, 12:39 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
139 PM CDT FRI MAY 4 2012

NEZ009-010-041930-
HOLT NE-ROCK NE-
139 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK AND
NORTHWESTERN HOLT COUNTIES UNTIL 230 PM CDT...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWPORT...OR 12 MILES EAST OF BASSETT...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STUART...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The Sioux Falls radar (KFSD), 173 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 funnel cloud. Local standard time, as filed.

Hail, Holt

When
May 4, 12:47 PM CST
Where
Holt County, 12.17 mi NNE of Page
Measured
0.88 in hail
Reported by
Public
Coordinates
42.560, -98.320

Hail, Holt

When
May 4, 2:50 PM CST
Where
Holt County, 17.34 mi N of (Onl)o Neill Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
42.720, -98.650

Hail, Holt

When
May 4, 2:55 PM CST
Where
Holt County, 16.61 mi N of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -98.400

Hail, Holt

When
May 4, 3:00 PM CST
Where
Holt County, 18.09 mi NNE of (Onl)o Neill Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.700, -98.510

Hail, Cherry

When
May 4, 3:02 PM CST
Where
Cherry County, 20.15 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.180, -100.990

Hail, Holt

When
May 4, 3:03 PM CST
Where
Holt County, 18.83 mi N of Page
Measured
1.75 in hail
Reported by
Public
Coordinates
42.670, -98.370

Hail, Blaine

When
May 4, 3:50 PM CST
Where
Blaine County, 7.23 mi E of Brewster
Measured
1.75 in hail
Reported by
Public
Coordinates
41.940, -99.730

Hail, Thomas

When
May 4, 3:50 PM CST
Where
Thomas County, 6.49 mi ENE of Seneca
Measured
0.88 in hail
Reported by
Public
Coordinates
42.080, -100.710

Hail, Blaine

When
May 4, 4:00 PM CST
Where
Blaine County, 9.28 mi E of Brewster
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
41.940, -99.690

Hail, Loup

When
May 4, 4:00 PM CST
Where
Loup County, 9.48 mi NW of Almeria
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
41.940, -99.630

Funnel Cloud, Loup

When
May 4, 4:23 PM CST
Where
Loup County, 4.42 mi NNW of Almeria
Reported by
Trained Spotter
Coordinates
41.890, -99.550

Hail, Loup

When
May 4, 4:50 PM CST
Where
Loup County, 2.07 mi N of Taylor
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.800, -99.380

Hail, Loup

When
May 4, 4:52 PM CST
Where
Loup County, 3.78 mi NE of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -99.330

Hail lasted for ten minutes.

Hail, Garfield

When
May 4, 4:55 PM CST
Where
Garfield County, 9.62 mi NE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -99.000

Hail, Loup

When
May 4, 5:08 PM CST
Where
Loup County, 4.12 mi E of Taylor
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.770, -99.300

Funnel Cloud, Garfield

When
May 4, 5:31 PM CST
Where
Garfield County, 18.36 mi ENE of Burwell
Reported by
Trained Spotter
Coordinates
41.860, -98.790

Funnel Cloud, Garfield

When
May 4, 5:38 PM CST
Where
Garfield County, 17.64 mi E of Burwell
Reported by
Law Enforcement
Coordinates
41.810, -98.790

One mile north of the Highway 70 and Highway 91 interchange.

Hail, Garfield

When
May 4, 6:17 PM CST
Where
Garfield County, 18.03 mi E of Burwell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.780, -98.780

Hail, Garfield

When
May 4, 6:22 PM CST
Where
Garfield County, 18.03 mi E of Burwell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.780, -98.780

Hail, Garfield

When
May 4, 6:22 PM CST
Where
Garfield County, 16.49 mi E of Burwell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.780, -98.810

Hail, Garfield

When
May 4, 6:23 PM CST
Where
Garfield County, 17.23 mi E of Burwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.740, -98.800

Hail, Custer

When
May 4, 7:50 PM CST
Where
Custer County, 0.86 mi SE of Callaway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -99.920

Hail covered the ground throughout the town of Callaway.

Hail, Custer

When
May 4, 7:58 PM CST
Where
Custer County, 6.07 mi ESE of Westerville
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -99.270

Hail, Custer

When
May 4, 9:10 PM CST
Where
Custer County, 4.84 mi S of Mason City
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -99.300

Very heavy rain also accompanied the hail.

Hail, Custer

When
May 4, 9:27 PM CST
Where
Custer County, 4.84 mi S of Mason City
Measured
1.25 in hail
Reported by
Public
Coordinates
41.160, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374862, 374863, 374864, 374865, 374866, 374867, 374870, 374871, 374872, 374873, 374858, 374874, 374875, 374876, 374877, 374859, 374861, 374878, 374879, 374880, 374881, 374883, 374882, 374884, 374885.